Mathematical Epidemiology pp 19-79

Part of the Lecture Notes in Mathematics book series (LNM, volume 1945) | Cite as

Compartmental Models in Epidemiology

  • Fred Brauer

We describe and analyze compartmental models for disease transmission. We begin with models for epidemics, showing how to calculate the basic reproduction number and the final size of the epidemic. We also study models with multiple compartments, including treatment or isolation of infectives. We then consider models including births and deaths in which there may be an endemic equilibrium and study the asymptotic stability of equilibria. We conclude by studying age of infection models which give a unifying framework for more complicated compartmental models.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    R.M. Anderson, H.C. Jackson, R.M. May, A.M. Smith: Population dynamics of fox rabies in Europe. Nature, 289, 765–771 (1981)CrossRefGoogle Scholar
  2. 2.
    R.M. Anderson, R.M. May: Infectious Diseases of Humans. Oxford Science Publications, Oxford (1991)Google Scholar
  3. 3.
    F. Brauer, C. Castillo-Chavez: Mathematical Models in Population Biology and Epidemiology. Springer, New York (2001)MATHGoogle Scholar
  4. 4.
    S. Busenberg, K.L. Cooke: Vertically Transmitted Diseases: Models and Dynamics. Biomathematics, Vol. 23. Springer, Berlin Heidelberg New York (1993)MATHGoogle Scholar
  5. 5.
    C. Castillo-Chavez with S. Blower, P. van den Driessche, D. Kirschner, A.A. Yakubu (eds.): Mathematical Approaches for Emerging and Reemerging Infectious Diseases: An Introduction. Springer, Berlin Heidelberg New York (2001)Google Scholar
  6. 6.
    C. Castillo-Chavez, with S.Blower, P. van den Driessche, D. Kirschner, A.A. Yakubu (eds.): Mathematical Approaches for Emerging and Reemerging Infectious Diseases: Models, Methods and Theory. Springer, Berlin Heidelberg New York (2001)Google Scholar
  7. 7.
    C. Castillo-Chavez, K.L. Cooke, W. Huang, S.A. Levin: The role of long incubation periods in the dynamics of HIV/AIDS. Part 1: Single populations models. J. Math. Biol., 27, 373–98 (1989)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    C. Castillo-Chavez, H.R. Thieme: Asymptotically autonomous epidemic models. In: O. Arino, D. Axelrod, M. Kimmel, M. Langlais (eds.) Mathematical Population Dynamics: Analysis of Heterogeneity, Vol. 1: Theory of Epidemics. Wuerz, Winnipeg, pp. 33–50 (1993)Google Scholar
  9. 9.
    D.J. Daley, J. Gani: Epidemic Modelling: An Introduction. Cambridge Studies in Mathematical Biology, Vol. 16. Cambridge University Press, Cambridge (1999)Google Scholar
  10. 10.
    K. Dietz: Overall patterns in the transmission cycle of infectious disease agents. In: R.M. Anderson, R.M. May (eds.) Population Biology of Infectious Diseases. Life Sciences Research Report, Vol. 25. Springer, Berlin Heidelberg New York, pp. 87–102 (1982)Google Scholar
  11. 11.
    K. Dietz: The first epidemic model: a historical note on P.D. En’ko. Aust. J. Stat., 30, 56–65 (1988)CrossRefGoogle Scholar
  12. 12.
    S. Ellner, R. Gallant, J. Theiler: Detecting nonlinearity and chaos in epidemic data. In: D. Mollison (ed.) Epidemic Models: Their Structure and Relation to Data. Cambridge University Press, Cambridge, pp. 229–247 (1995)Google Scholar
  13. 13.
    A. Gumel, S. Ruan, T. Day, J. Watmough, P. van den Driessche, F. Brauer, D. Gabrielson, C. Bowman, M.E. Alexander, S. Ardal, J. Wu, B.M. Sahai: Modeling strategies for controlling SARS outbreaks based on Toronto, Hong Kong, Singapore and Beijing experience. Proc. R. Soc. Lond. B Biol. Sci., 271, 2223–2232 (2004)Google Scholar
  14. 14.
    J.A.P. Heesterbeek, J.A.J. Metz: The saturating contact rate in marriage and epidemic models. J. Math. Biol., 31: 529–539 (1993)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    H.W. Hethcote: Qualitative analysis for communicable disease models. Math. Biosci., 28, 335–356 (1976)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    H.W. Hethcote: An immunization model for a hetereogeneous population. Theor. Popul. Biol., 14, 338–349 (1978)CrossRefMathSciNetGoogle Scholar
  17. 17.
    H.W. Hethcote: The mathematics of infectious diseases. SIAM Rev., 42, 599–653 (2000)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    H.W. Hethcote, S.A. Levin: Periodicity in epidemic models. In: S.A. Levin, T.G. Hallam, L.J. Gross (eds.) Applied Mathematical Ecology. Biomathematics, Vol. 18. Springer, Berlin Heidelberg New York, pp. 193–211 (1989)Google Scholar
  19. 19.
    H.W. Hethcote, H.W. Stech, P. van den Driessche: Periodicity and stability in epidemic models: a survey. In: S. Busenberg, K.L. Cooke (eds.) Differential Equations and Applications in Ecology, Epidemics and Population Problems. Academic, New York, pp. 65–82 (1981)Google Scholar
  20. 20.
    E. Hopf: Abzweigung einer periodischen Lösungen von einer stationaren Lösung eines Differentialsystems. Berlin Math-Phys. Sachsiche Akademie der Wissenschaften, Leipzig, 94, 1–22 (1942)Google Scholar
  21. 21.
    W.O. Kermack, A.G. McKendrick: A contribution to the mathematical theory of epidemics. Proc. R. Soc. Lond. B Biol. Sci., 115, 700–721 (1927)Google Scholar
  22. 22.
    W.O. Kermack, A.G. McKendrick: Contributions to the mathematical theory of epidemics, part. II. Proc. R. Soc. Lond. B Biol. Sci., 138, 55–83 (1932)MATHGoogle Scholar
  23. 23.
    W.O. Kermack, A.G. McKendrick: Contributions to the mathematical theory of epidemics, part. III. Proc. R. Soc. Lond. B Biol. Sci., 141, 94–112 (1932)Google Scholar
  24. 24.
    L. Markus: Asymptotically autonomous differential systems. In: S. Lefschetz (ed.) Contributions to the Theory of Nonlinear Oscillations III. Annals of Mathematics Studies, Vol. 36. Princeton University Press, Princeton, NJ, pp. 17–29 (1956)Google Scholar
  25. 25.
    J. Mena-Lorca, H.W. Hethcote: Dynamic models of infectious diseases as regulators of population size. J. Math. Biol., 30, 693–716 (1992)MATHMathSciNetGoogle Scholar
  26. 26.
    W.H. McNeill: Plagues and Peoples. Doubleday, New York (1976)Google Scholar
  27. 27.
    W.H. McNeill: The Global Condition. Princeton University Press, Princeton, NJ (1992)Google Scholar
  28. 28.
    L.A. Meyers, B. Pourbohloul, M.E.J. Newman, D.M. Skowronski, R.C. Brunham: Network theory and SARS: predicting outbreak diversity. J. Theor. Biol., 232, 71–81 (2005)CrossRefMathSciNetGoogle Scholar
  29. 29.
    D. Mollison (ed.): Epidemic Models: Their Structure and Relation to Data. Cambridge University Press, Cambridge (1995)MATHGoogle Scholar
  30. 30.
    M.E.J. Newman: The structure and function of complex networks. SIAM Rev., 45, 167–256 (2003)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    G.F. Raggett: Modeling the Eyam plague. IMA J., 18, 221–226 (1982)MATHGoogle Scholar
  32. 32.
    H.E. Soper: Interpretation of periodicity in disease prevalence. J. R. Stat. Soc. B, 92, 34–73 (1929)CrossRefGoogle Scholar
  33. 33.
    S.H. Strogatz: Exploring complex networks. Nature, 410, 268–276 (2001)CrossRefGoogle Scholar
  34. 34.
    H.R. Thieme: Asymptotically autonomous differential equations in the plane. Rocky Mt. J. Math., 24, 351–380 (1994)MATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    H.R. Thieme: Mathematics in Population Biology. Princeton University Press, Princeton, NJ (2003)MATHGoogle Scholar
  36. 36.
    H.R. Thieme, C. Castillo-Chavez: On the role of variable infectivity in the dynamics of the human immunodeficiency virus. In: C. Castillo-Chavez (ed.) Mathematical and Statistical Approaches to AIDS Epidemiology. Lecture Notes in Biomathematics, Vol. 83. Springer, Berlin Heidelberg New York, pp. 200–217 (1989)Google Scholar
  37. 37.
    H.R. Thieme, C. Castillo-Chavez: How may infection-age dependent infectivity affect the dynamics of HIV/AIDS? SIAM J. Appl. Math., 53, 1447–1479 (1989)CrossRefMathSciNetGoogle Scholar
  38. 38.
    P. van den Driessche, J. Watmough: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci., 180, 29–48 (2002)MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    G.F. Webb: Theory of Nonlinear Age-Dependent Population Dynamics. Marcel Dekker, New York (1985)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Fred Brauer
    • 1
  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada

Personalised recommendations